Florida, 2008Damaging Wind in Florida, January 19, 2008
January 19, 2008 · NWS TAE · 1 event in 1 county or zone
Thunderstorm winds damaged trees and power poles around Horseshoe Beach and southern portions of Dixie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds damaged trees and power poles around Horseshoe Beach and southern portions of Dixie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 19, 9:59 AM EST, 5 hours 41 minutes earlier.
Area forecast discussion, Jan 19, 9:59 AM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 AM EST SAT JAN 19 2008
.DISCUSSION...POTENT SHORT WAVE IS NOW MOVING E OVER THE NWRN GULF
OF MEXICO, WITH ANOTHER FOLLOWING IT ACROSS NRN TX. THE SURFACE LOW
IS TRACKING EWD ALONG ITS WARM FRONT JUST S OF THE MS DELTA. A
SQUALL LINE OF CONVECTION HAS DEVELOPED OUT OVER THE GULF. MOST OF
THIS WILL STAY OUT OVER OUR COASTAL WATERS, BUT WE DID MENTION THE
POSSIBILITY FOR AN ISOLATED ELEVATED TS FOR OUR FL ZONES THIS
AFTERNOON. TEMPS HAVE ALREADY PEAKED FOR THE DAY AND ARE DROPPING
ACROSS OUR NWRN ZONES. THE LOW APPEARS TO BE TRACKING ALONG ROUGHLY
IN THE MIDDLE OF THE GROUP OF GUIDANCE FORECAST POSITIONS FOR THE
06-12Z TIME FRAME. AT THIS RATE, THE LOW CENTER SHOULD REACH THE W
COAST OF FL SOMEWHERE BETWEEN THE SUWANNEE RIVER AND TPA THIS
EVENING.
WE ARE A BIT CONCERNED THAT WE MAY SEE A BRIEF MIX OR CHANGE OVER TO
SNOW ACROSS OUR NWRN ZONES THIS AFTERNOON OR EARLY EVENING. THE
CLOSEST SNOW REPORTS SO FAR ARE OVER CENTRAL AL W OF MGM. THE NAM IS
SHOWING SNOW SOUNDINGS FOR AREAS FROM ABY TO DHN TO POINTS N AND W.
THE GFS HAS BEEN CONSISTENTLY SHOWING THE PRECIPITATION LIFTING EWD
BEFORE IT GETS COLD ENOUGH TO SNOW. WERE GOING TO CUT THIS ONE VERY
CLOSE. RESIDENTS OF SE AL AND SW GA SHOULD BE PREPARED FOR A LAST
MINUTE SNOW ADVISORY. I THINK AT THIS POINT IT WOULD BE PRUDENT TO
AT LEAST MENTION THE POSSIBILITY FOR SNOW IN THE FORECAST FOR OUR
NWRN ZONES. WILL DO THIS IN THE MORNING UPDATE, AND KEEP A CLOSE EYE
ON UPSTREAM OBS TO DETERMINE IF AN ADVISORY WOULD BE NEEDED.
&&
.MARINE...HAZARDOUS CONDITIONS ARE EXPECTED OUT ON THE GULF OF
MEXICO TODAY AS A GALE CENTER APPROACHES FROM THE W AND PASSES S OF
THE FORECAST AREA THIS AFTERNOON AND EVENING. WINDS HAVE ALREADY
REACHED SMALL CRAFT ADVISORY CRITERIA THIS MORNING, WITH SEAS
APPROACHING CRITERIA AT BUOY 42039. WE ARE SEEING SUSTAINED GALES
UPSTREAM FROM BUOY 42039 AND A FEW SHIPS, BUT THIS IS NEAR THE
CONVECTION. STILL, WE MAY NEED TO UPGRADE TO A GALE WARNING LATER
TODAY. FOR NOW, WE PLAN TO KEEP THE ADVISORY AND CONTINUE MENTIONING
GALE FORCE GUSTS. STRONG HIGH PRESSURE BUILDING IN IN THE WAKE OF
THE LOW WILL KEEP THE GRADIENT TIGHT OVER THE WATERS FOR THE NEXT
SEVERAL DAYS WITH WINDS STAYING ABOVE SCA CRITERIA THROUGH MONDAY.
&&
.AVIATION...AREAS OF RAIN WILL CONTINUE TO MOVE FROM SOUTHWEST TO
NORTHEAST ACROSS THE TERMINALS TODAY. CONDITIONS WILL GRADUALLY
DETERIORATE TO MVFR-IFR LEVELS DUE TO THE LOWERING CIGS AND REDUCED
VSBYS IN HEAVIER RAIN. THE RAIN WILL TAPER OFF AND END FROM WEST TO
EAST BY EVENING...BUT IFR CIGS WILL LINGER FOR SEVERAL HOURS AFTER
THE RAIN ENDS.
&&
.FIRE WEATHER...VERY DRY AIR MASS WILL ARRIVE ON SUNDAY IN THE WAKE
OF THE EXITING STORM SYSTEM. DEWPOINTS WILL RANGE FROM THE SINGLE
DIGITS NW TO MID TEENS SE DURING THE AFTERNOON WITH RH VALUES IN THE
UPPER TEENS TO LOWER 20S. SOME MODERATION IS EXPECTED FOR MONDAY AS
ELY FLOW DEVELOPS, BUT STILL LOOKING AT POSSIBLE RED FLAG CONDITIONS
FOR INLAND PORTIONS OF N FL.
&&
.HYDROLOGY...STORM TOTAL RAINFALL OF 1 TO 2 INCHES ACROSS THE REGION
SHOULD NOT RESULT IN ANY FLOODING PROBLEMS.
&&
.PREV DISCUSSION...
257 AM EST SAT JAN 19 2008
SHORT TERM...TODAY THROUGH MONDAY...
LARGE AREA OF STRATIFORM RAIN HAS OVERSPREAD THE WESTERN HALF OF
THE CWA THIS MORNING...AHEAD OF THE APPROACHING LOW PRESSURE
SYSTEM AND UPPER TROUGH. OVERRUNNING PRECIP WILL CONTINUE TOO
SPREAD EAST THROUGH THE REMAINDER OF THE NIGHT AS THE SFC LOW
MAKES ITS WAY EAST ACROSS THE NORTHERN GULF. EXPECT TO SEE SOME
OCCASIONALLY HEAVY RAINFALL WITH THIS SYSTEM AND WILL MENTION IN
GRIDS AND ZONES. THE LOW WILL PASS SOUTH OF THE AREA DURING THE
DAY TODAY MOVING OFF THE ATLANTIC COAST LATE THIS AFTERNOON OR
THIS EVENING.
IN THE WAKE OF THE LOW PRESSURE...VERY COLD HIGH PRESSURE WILL BE
RAPIDLY BUILDING INTO THE AREA. HIGH TEMPERATURES TODAY ARE LIKELY
OCCURRING NOW OR HAVE ALREADY OCCURRED...WITH TEMPS EXPECTED TO
REMAIN STEADY OR SLOWLY DROP THROUGH THE DAY. AS COLD AIR RUSHES
IN AND MOISTURE EXITS...CANNOT RULE OUT THE POSSIBILITY OF A FEW
SNOW FLAKES NORTH OF A DOTHAN TO ALBANY LINE...BUT DO NOT EXPECT
ANYTHING SIGNIFICANT ENOUGH TO MENTION IN THE GRIDS OR ZONES.
RAIN WILL CLEAR OUT FROM WEST TO EAST THIS AFTERNOON WITH THE
SHOWERS EXITING THE SOUTHEAST CORNER DURING THE EVENING. A LIGHT
FREEZE IS EXPECTED TONIGHT AS THE ARCTIC AIR MASS BUILDS IN. A
CHILLY DAY IS ON TAP FOR SUNDAY WITH HIGHS STRUGGLING INTO THE
UPPER 40S. TRICKIEST PART OF FCST IS LOW TEMPS MONDAY MORNING. MAV
GUIDANCE CONTINUES TO PUSH FOR A HARD FREEZE WITH TEMPS REACHING
THE LOWER 20S. HOWEVER...WITH CENTER OF HIGH POSITIONED WELL TO
THE NORTH...AND WINDS PROGGED TO STAY AOA 5 KNOTS...HAVE TROUBLE
SEEING HOW TEMPS WILL DROP THAT LOW. HAVE STAYED WELL ABOVE MAV
GUIDANCE WITH LOWS REACHING THE MID 20S. TEMPS BEGIN TO RECOVER
MONDAY AS EASTERLY FLOW DEVELOPS...WITH HIGH PUSHING INTO THE MID
AND UPPER 50S.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY...UPPER FLOW OVER THE LOCAL
REGION WILL BE EITHER ZONAL OR WEST SOUTHWEST THROUGH THE FORECAST
PERIOD. MOISTURE WILL INCREASE RAPIDLY AHEAD OF A COLD FRONT MONDAY
NIGHT THROUGH TUESDAY. HIGH PRESSURE AND A DRY AIRMASS FILTER IN ON
WEDNESDAY BUT MOISTURE AND RAIN CHANCES RETURN WEDNESDAY NIGHT AS A
WAVE DEVELOPS ON THE FRONT AND TRACKS ALONG THE GULF COAST AND THEN
ACROSS SOUTH GEORGIA ON THURSDAY. THE QUASI-STATIONARY BOUNDARY
REMAINS STRETCHED ACROSS THE NORTHERN RIM OF THE GULF ON FRIDAY WITH
YET ANOTHER WAVE FORECAST TO DEVELOP IN THE WESTERN GULF. LINGERING
DEEP LAYER MOISTURE COMBINED WITH SEVERAL UPPER LEVEL IMPULSES
SHOULD KEEP AN UNSETTLED WEATHER PATTERN OVER THE REGION FOR MOST OF
THE UPCOMING WEEK. DESPITE THE CLOUD COVER AND PROSPECTS FOR
RAIN...TEMPS ARE FORECAST TO BE AT OR ABOVE CLIMO THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 48 29 49 27 57 / 100 30 0 0 0
PANAMA CITY 50 29 51 31 58 / 100 10 0 0 0
DOTHAN 42 25 47 25 55 / 100 10 0 0 0
ALBANY 45 25 48 26 55 / 100 20 0 0 0
VALDOSTA 48 29 48 27 56 / 100 40 0 0 0
CROSS CITY 59 30 53 27 63 / 90 50 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
ALL ZONES.
GA...RED FLAG WARNING FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
ALL ZONES.
FL...RED FLAG WARNING FROM SUNDAY MORNING THROUGH SUNDAY EVENING
ALL ZONES.
GM...SMALL CRAFT ADVISORY THROUGH 1 PM EST MONDAY ALL ZONES.
&&
AVIATION...JAMSKI
PREVIOUS DISCUSSION...CAMP/BARRY
REST OF DISCUSSION...WOOLHazardous weather outlook, Jan 19, 5:34 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 AM EST SAT JAN 19 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-201100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
534 AM EST SAT JAN 19 2008 /434 AM CST SAT JAN 19 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
LOW PRESSURE IN THE GULF OF MEXICO WILL PASS JUST SOUTH OF THE
FLORIDA PANHANDLE TODAY...HELPING TO GENERATE A LARGE AREA OF RAIN
ACROSS THE AREA. ONE TO TWO INCHES OF RAINFALL IS EXPECTED WITH
THIS SYSTEM.
THE PRESSURE GRADIENT ASSOCIATED WITH THE LOW IN THE GULF AND HIGH
PRESSURE BUILDING SOUTH INTO THE AREA WILL GENERATE STRONG WINDS
OVER THE COASTAL WATERS TODAY AND TONIGHT. SMALL CRAFT ADVISORIES
ARE IN EFFECT FOR THE COASTAL WATERS WITH OCCASIONAL GUSTS TO GALE
FORCE POSSIBLE TODAY.
TEMPERATURES WILL DROP IN TO THE MID AND UPPER 20S TONIGHT ACROSS
THE AREA AS COLD AIR SPILLS IN BEHIND AN ARCTIC FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ANOTHER COLD NIGHT IS EXPECTED SUNDAY NIGHT WITH TEMPERATURES
DROPPING INTO THE MID 20S ACROSS MUCH OF THE AREA. TEMPERATURES
WILL BEGIN TO MODERATE ON MONDAY.
STRONG WINDS WILL KEEP SMALL CRAFT ADVISORIES IN PLACE OVER THE
COASTAL WATERS THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Special weather statement, Jan 19, 3:39 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EST SAT JAN 19 2008
FLZ034-192130-
DIXIE-
339 PM EST SAT JAN 19 2008
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DIXIE COUNTY...
* UNTIL 430 PM EST
AT 336 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEINHATCHEE TO 17
MILES SOUTHWEST OF CROSS CITY...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE NEAR...
CROSS CITY BY 410 PM EST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
8-JAMSKI
Thunderstorm Wind, Dixie
- When
- January 19, 3:40 PM EST to 3:45 PM EST
- Where
- Dixie County, 0.5 mi NE of Horseshoe Beach to 15 mi ENE of Horseshoe Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.435, -83.294
Numerous trees were down around Horseshoe Beach and southern portions of Dixie County. A few power poles were snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Indiana, January 19 to 20, 20082 deaths · 1 event
- Cold in Wisconsin, January 19 to 20, 20081 death · 20 events
- Extreme Cold in Wisconsin, January 19, 20081 death · 2 events
- Heavy Snow in Mississippi, January 19, 2008$950,000 · 20 events
- Lake-Effect Snow in New York, January 19 to 21, 2008$290,000 · 5 events
- Lake-Effect Snow in Ohio, January 19 to 20, 2008$170,000 · 2 events
- Winter Weather in Virginia, January 19 to 20, 200831 events
- Heavy Snow and Winter Weather in Georgia, January 19, 200829 events
- Winter Weather in North Carolina, January 19, 200825 events
- Winter Storm and Winter Weather in North Carolina, January 19, 200823 events
- Heavy Snow and Winter Weather in Alabama, January 19, 200821 events
- Damaging Winds in Florida, January 19, 2008$19,000 · 63 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73741.